Question of the Week

For September 13, 2016

A 66-year-old woman with a history of type 2 diabetes treated with insulin glargine and insulin aspart (at mealtimes) is brought to the emergency department by her family. Her son reports that she has become increasingly lethargic and confused and has had abdominal pain. She has not taken any insulin since her prescription ran out 3 days ago.

On examination, her temperature is 37.0°C, her heart rate is 110 beats per minute, her blood pressure is 90/49 mm Hg, her respiratory rate is 22 breaths per minute, and her BMI is 29. She is confused and has dry mucous membranes and poor skin turgor.

Laboratory findings are as follows:

Patient value

Reference range

Sodium (mEq/liter)

127

136–145

Potassium (mEq/liter)

5.2

3.5–5.0

Chloride (mEq/liter)

95

98–106

Bicarbonate (mEq/liter)

21

21–30

Blood urea nitrogen (mg/dL)

40

10–20

Creatinine (mg/dL)

1.3

0.6–1.1

Glucose (mg/dL)

814

70–100

pH

7.38

7.38–7.44

Serum osmolality (mOsm/kg)

323

285–295

Urinalysis reveals a small amount of ketones.

Noncontrast CT of the head is negative.

Which one of the following diagnoses is most likely in this case?

Primary adrenal insufficiency
Diabetic ketoacidosis
Hyperosmolar hyperglycemic state
Diabetes insipidus
Ethylene glycol ingestion

Go to Top